Forums


Living with Migraine

School and Migraines

  • By Jenna

    I’m currently in my second semester of a two year medical program (purposely being vague to protect my privacy), but I am always in fear of another migraine attack. Last semester I was diagnosed with status migrainosus with my first migraine ever. I went straight from an exam to the ER after having a two week long attack with aura. Luckily the timing of subsequent attacks and a primary doc willing to help allowed me to still do well, but now I’m in clinicals which requires me to think on my feet and I can’t afford to take any of the migraine meds due to the cognitive effects unless absolutely necessary. It’s not just written exams anymore, it’s interacting with clinical instructors in a professional capacity and being expected to perform well. Its a very demanding program and if you can’t keep up you’re lost. I’ve been getting headaches around my period every month but with the benadryl, compazine, toradol combo I’ve been able to keep it under control. I have not had any auras with these headaches and only very mild neurological symptoms compared with the initial attack. Today I am having a moderate headache off and on, I nearly passed out at school and I was having trouble talking like before my initial attack. No visuals auras so far. I have topamax which I haven’t yet tried for aforementioned reasons. Obviously the migraines are worse than Topomax as far as effecting my performance, but what should I expect if I decide to take it? I’m so afraid of making the wrong decision because so much is at stake. Worse case scenario I can’t complete the program and I will adjust my life but I’m hoping to make it through this.

    Reply Created with Sketch. reply
  • By KaciMo

    I know this reply is 3 months late and you’ve probably made a decision regarding Topamax by now. I’ve been on and off Topamax for 11 years because it’s the only thing that’s ever really helped my daily headaches. It affects everybody differently, but the side effects I’ve had are mostly GI stuff–decreased appetite and feeling sick if I eat greasy foods. It also gives me acne. The only cognitive side effect I’ve had is having trouble finding words sometimes, but I was on it in college and am on it now in grad school and write lots of papers and it hasn’t had an effect on that. I will warn you, though, I slowly increased Topamax over a few years when I first started having migraines because it would stop working after a few months and we’d have to increase it. Eventually the dosage got too high (unfortunately I don’t remember what that dosage was; I should) and I went crazy. I was emotionally unstable. I was in architecture school and designed a building with no windows. So be wary of that if you take it.

    Now some life wisdom… My migraines started in tenth grade but got really bad junior year of college. I was at the top of my class in architecture school and ended up failing out. At the time, it was devastating, but looking back now 6 years later, I’m grateful it happened because it changed my career path to something I think I never would have considered before but really love.

    Best of luck to you.

    –Kaci

    Reply Created with Sketch. reply